Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 64, NWS Las Vegas, NV

August 16, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 16, 2008, 2:30 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2008, 2:30 PM MST (21:30 UTC)
Expired
Aug 16, 2008, 4:30 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 140 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 162130
FFWVEF
AZC015-162330-
/O.NEW.KVEF.FF.W.0064.080816T2130Z-080816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM MST SAT AUG 16 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 430 PM MST.

* AT 220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE COLORADO RIVER NEAR 
  THE UPSET RAPIDS. THIS STORM WAS MOVING SOUTHEAST AT 15 MPH.

* THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER MAINLY 
  RURAL AREAS OF THE GRAND CANYON NATIONAL PARK.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
WASHES NEAR BOYSAG POINT...SHANUB POINT...AND PAGUEKWASH POINT.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3637 11264 3635 11268 3635 11271 3631 11272
      3631 11274 3628 11280 3627 11286 3625 11290
      3643 11290 3642 11262

$$

MORGAN
2 follow-up statements
000
WGUS75 KVEF 162232
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 PM PDT SAT AUG 16 2008

AZC015-162330-
/O.CON.KVEF.FF.W.0064.000000T0000Z-080816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
332 PM MST SAT AUG 16 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
NORTHEASTERN MOHAVE COUNTY...

AT 324 PM MST...THUNDERSTORMS WHICH NATIONAL WEATHER SERVICE RADAR 
INDICATED VERY HEAVY RAIN HAVE MOVED TO THE EAST OF THE WARNED AREA. 
HOWEVER WATER IS LIKELY STILL MOVING THROUGH THE NORMALLY DRY WASHES 
AND POSING A FLASH FLOOD RISK.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY
FLOWING WATER CAN CARRY VEHICLES AWAY.

LAT...LON 3637 11264 3635 11268 3635 11271 3631 11272
      3631 11274 3628 11280 3627 11286 3625 11290
      3643 11290 3642 11262

$$

JENSEN
000
WGUS75 KVEF 162329
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
429 PM PDT SAT AUG 16 2008

AZC015-162337-
/O.EXP.KVEF.FF.W.0064.000000T0000Z-080816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
429 PM MST SAT AUG 16 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM PDT/430 PM MST/ FOR
NORTHEASTERN MOHAVE COUNTY...

THUNDERSTORMS CONTINUE TO CROSS OVER NORTHEASTERN MOHAVE COUNTY THIS 
AFTERNOON...BUT HEAVY RAINFALL IS NO LONGER EXPECTED WITHIN THE 
WARNED AREA. THUS THE FLASH FLOOD WARNING WILL EXPIRE AS OF 430 PM 
MST.

ALTHOUGH THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE...HEAVY 
RAINFALL PREVIOUSLY WILL LIKELY STILL BE FLOWING THROUGH THE 
NORMALLY DRY WASHES. PERSONS IN THE AREA SHOULD CONTINUE TO USE 
EXTREME CAUTION THROUGH THE EVENING HOURS AS THE WATER MOVES THROUGH 
THE AREA.

LAT...LON 3637 11264 3635 11268 3635 11271 3631 11272
      3631 11274 3628 11280 3627 11286 3625 11290
      3643 11290 3642 11262

$$

JENSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:21 AM MST, 11 hours 9 minutes earlier.

Area forecast discussion, Aug 16, 3:21 AM MST, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 AM PDT SAT AUG 16 2008

.SYNOPSIS...LIMITED MOISTURE WILL REMAIN ACROSS PARTS OF THE
MOJAVE DESERT THROUGH THE WEEKEND. THIS WILL ALLOW FOR THE
DEVELOPMENT OF ISOLATED AFTERNOON THUNDERSTORMS EACH DAY MAINLY OVER
THE HIGHER TERRAIN. EARLY NEXT WEEK DRIER CONDITIONS WILL OCCUR AS A
LOW PRESSURE SYSTEM APPROACHES THE WEST COAST.
&&

.SHORT TERM...A FEW THUNDERSTORMS STILL GOING ON EARLY THIS MORNING
OVER EXTREME NORTHEAST MOHAVE COUNTY. MOST OF THE ACTION HAS MOVED
OVER GRAND CANYON NATL. PARK AND WILL BE EXITING OUR FORECAST AREA
IN THE NEXT HOUR. OTHERWISE...SATELLITE SHOWS PARTLY CLOUDY SKIES
OVER CLARK COUNTY WITH MOSTLY CLEAR SKIES ELSEWHERE. AN UNSEASONABLY
STRONG UPPER LOW WILL REMAIN OVER WESTERN COLORADO TODAY WITH HIGH
PRESSURE OVER CALIFORNIA EXTENDING NORTH INTO THE PACIFIC NORTHWEST.
SHARP MOISTURE GRADIENT ACROSS SW UTAH AND SOUTHERN NEVADA WITH
SURFACE DEWPOINTS FROM TONOPAH EAST TO CEDAR CITY IN THE MID 20S TO
LOW 30S. WHILE ACROSS CLARK...MOHAVE AND SAN BERNARDINO COUNTY
DEWPOINTS RANGE FROM THE LOWER 40S TO AROUND 60. SURFACE HIGH OVER
THE NORTHERN GREAT BASIN WILL KEEP SURFACE WINDS OUT OF THE
NORTHEAST ACROSS UTAH AND CENTRAL NEVADA TODAY. THIS WILL KEEP
MOISTURE AT BAY ACROSS CLARK...MOHAVE AND SAN BERNARDINO COUNTIES
WHILE BEST INSTABILITY PARAMETERS ENCOMPASS SRN CLARK...ERN SAN
BERNARDINO AND MUCH OF MOHAVE COUNTIES. ON SUNDAY...UPPER LOW DRIFTS
SE ACROSS COLORADO WHICH ALLOWS HIGH PRESSURE TO SHIFT EAST ACROSS
THE INTERMOUNTAIN WEST. VERY LITTLE CHANGE IN MOISTURE/INSTABILITY
PARAMETERS WITH BEST COVER OF STORMS EXPECTED ACROSS MOHAVE COUNTY.
ON MONDAY...THE MENTION OF THUNDERSTORMS IS ONLY ACROSS MOHAVE
COUNTY AS DRIER SOUTHWEST FLOW DEVELOPS AHEAD OF TROUGH MOVING INTO
THE PACIFIC NORTHWEST. UNDER HIGH PRESSURE TEMPERATURES WILL
CONTINUE TO RUN SEVERAL DEGREES ABOVE NORMAL.

.LONG TERM...THE EXTENDED PERIOD FEATURES TROUGHING OVER THE WESTERN
CONUS WITH HIGH PRESSURE SUPPRESSED TO THE SOUTH. THIS WOULD TURN
THE FOCUS FROM THUNDERSTORMS OVER THE AREA TO WIND AND FIRE WEATHER.
THE PERSISTENT SOUTHWESTERLY FLOW WILL BRING DRY CONDITIONS WHICH
WILL CONTRIBUTE TO INCREASING FIRE WEATHER CONCERNS. HOWEVER...MODEL
FORECASTED WINDS ARE NOT TOO STRONG AT THIS POINT WITH THE CENTER OF
LOW PRESSURE WELL NORTH OVER WASHINGTON OR OREGON. ON THE UPSIDE...
TEMPERATURES SHOULD LOWER BACK TO NEAR OR POSSIBLY EVEN SLIGHTLY
BELOW NORMAL FOR THIS TIME OF YEAR.
&&

.AVIATION...FOR MCCARRAN...CURRENT SOUTHERLY WINDS AROUND 10 KTS
EXPECTED TO BECOME LIGHT BY 14Z AND THEN EASTERLY AROUND 8 KTS BY
EARLY AFTERNOON. THUNDERSTORM ACTIVITY SHOULD REMAIN CONFINED TO THE
MOUNTAINS AROUND LAS VEGAS WITH ISOLATED STORMS POSSIBLE IN ALL
APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTHWEST ARIZONA AND SOUTHERN SAN BERNARDINO COUNTY
WINDS WILL FOLLOW THE TYPICAL PATTERN OF UPSLOPE/UPVALLEY IN THE
AFTERNOONS AND DOWNSLOPE/DOWNVALLEY IN THE NIGHTS AND MORNINGS.
MOHAVE...CLARK...AND SAN BERNARDINO COUNTIES WILL SEE ISOLATED
THUNDERSTORMS PRIMARILY OVER MOUNTAIN AREAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 16, 4:41 AM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
441 AM PDT SAT AUG 16 2008

AZZ001>003-036-CAZ519>527-NVZ016>022-170700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
441 AM PDT SAT AUG 16 2008 /441 AM MST SAT AUG 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS
ARE POSSIBLE TODAY AND THIS EVENING OVER MAINLY THE HIGHER TERRAIN
OF CLARK...MOHAVE AND SAN BERNARDINO COUNTIES. A FEW STORMS COULD
PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY OVER MAINLY THE
HIGHER TERRAIN OF EASTERN CLARK...MOHAVE AND EASTER SAN
BERNARDINO COUNTIES. AN AREA OF LOW PRESSURE WILL USHER IN DRIER
AIR TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.